Tornadoes · United States · Oklahoma · 2016

Unrated tornado, Goodland to Virgil, Oklahoma, May 9, 2016

From Goodland to Virgil, this Unrated tornado ran 0.5 miles across Choctaw County on May 9, 2016, touching down at 7:25 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 9, 2016
Touchdown
7:25 PM CDT (00:25 UTC)
Lifted
7:26 PM CDT (00:26 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Choctaw County
Touchdown point
34.072, -95.396
Lift-off point
34.076, -95.387
Record number
1605091825-01

The damage survey

53 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • Approximate ending point of tornado witnessed by storm chasers and storm spotters
  • Approximate beginning point of tornado witnessed by storm chasers and storm spotters

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed along and ahead of a dry line across central Oklahoma during the afternoon of May 9th. The storms moved across eastern Oklahoma during the evening hours. Prior to the storms moving into the area, the atmosphere ahead of the dry line in eastern Oklahoma had become very unstable. This instability, combined with very strong wind shear associated with a strong trough of low pressure that moved into the Southern Plains from the Southern Rockies, resulted in the development of supercell thunderstorms. One of these supercells produced multiple tornadoes as it tracked along and near an outflow boundary from morning thunderstorms, which had settled across southeastern Oklahoma by the afternoon. One of the tornadoes was long-lived and damaging. In addition to the tornadoes in southeastern Oklahoma, the severe thunderstorms produced hail up to golfball size and damaging wind gusts across other portions of eastern Oklahoma.

This tornado developed west of Hugo and moved eastward across town. Numerous homes and businesses were damaged, storage buildings were destroyed, trees were uprooted, signs were blown down, and power poles were snapped. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Several storm chasers and storm spotters observed this tornado, which remained over Lake Hugo for much of its life cycle. The NWS ground survey team investigated accessible areas of land on both the west and east sides of the lake, and could find no damage. Therefore, the specific details regarding this tornado had to be estimated, and a damage rating could not be determined.

Storm chasers and storm spotters observed this tornado, which developed during the life cycle of the Hugo Lake tornado from the same supercell updraft. This tornado was observed to be to the south of the other tornado. The NWS damage survey team could find no damage in the area where this tornado was suspected to be, as it was either over Lake Hugo or in the marsh land on the east side of the lake. Both areas were inaccessible, and therefore, no damage was known to exist from which a damage rating could be determined.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 9, 6:16 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 9, 6:16 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
616 PM CDT MON MAY 9 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR/IFR cigs to develop overnight in sct convection that will move from
west to east across the area. After 06z...most convection should be east of
the AR TAF sites...however MVFR/IFR cigs to continue into the morning.
Drier air/subsidence should result in VFR conditions from late morning
through the remainder of the TAF period.

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT MON MAY 9 2016/

DISCUSSION...
An upper low was located over the Oklahoma/Texas Panhandles this
afternoon along with an associated surface low over Central
Kansas. Extending from the surface low was a cold front/dryline
across Western Oklahoma to West/Central Texas. Scattered
convection had recently begun to develop along/near the dryline
as clearing skies have helped to re-destabilize the atmosphere.
Also...ahead of the dryline...scattered showers and thunderstorms
were developing out ahead of the dryline across Southeast
Oklahoma and West Central Arkansas in response to a 40+KT LLJ
overtop areas of warm advection. Across the rest of Eastern
Oklahoma and Northwest Arkansas...afternoon cloud cover had become
scattered allowing for conditions to destabilize again after the
morning round of showers and thunderstorms. This will aid in
setting up round two of thunderstorms...some of which could become
severe across Eastern Oklahoma and Northwest Arkansas.

Currently there is a severe thunderstorm watch for Northeast
Oklahoma and a tornado watch for Southeast Oklahoma into West
Central Arkansas. With afternoon heating...the cap has weakened
behind the morning convection allowing for an increasingly
unstable atmosphere over the CWA. Elevated thunderstorm activity
is expected to continue to develop out ahead of the dryline this
afternoon...moving northeast into Northwest Arkansas with a
localized large hail/damaging wind gust possible. The main severe
potential will be with activity along/near the dryline in Central
Oklahoma as it pushes into the CWA over the next couple of hours.
Flow over the CWA remains perpendicular to the dryline which
should allow for more discrete cells to be possible. This setup
interacting with the instability over the CWA will allow for large
hail...damaging winds and also a tornado threat to be possible
through this evening. Activity along the dryline will continue to
move eastward through the CWA this evening as the upper low over
the Panhandles shifts eastward.

Overnight tonight...the trof axis of the upper low is forecast to
move across the CWA around 06z before lifting off to the
northeast. As the low lifts northeast...the dryline is expected
to become nearly stationary over Central to Northeast Oklahoma with
the majority of the thunderstorm potential pushing off to the east
into Central Arkansas by 06z. Thus...will carry pops tapering off
from west to east during the evening hours with the severe
potential weakening late this evening.

Tuesday...the dryline is forecast to lose its definition over the
region ahead of a wave currently dropping southeast into the
Northern Rocky Mountains. With the CWA south of the boundary
along with increasing moisture...warmer conditions are expected
Tuesday afternoon with highs well into the 80s for much of the
region. The warm conditions will continue into Wednesday before
the wave over the Rocky Mountain moves into the Northern Plains
and pushes a trailing cold front into the CWA Wednesday night.
Thus...thunderstorm chances will become possible again Wednesday
afternoon and continue Wednesday night ahead of the cold front. At
least a limited severe potential looks to be possible with this
activity.

Northerly upper level flow develops behind the cold front for
Thursday and friday helping temperatures to be closer to the
seasonal average. Latest model solutions continue to push a
secondary cold front south within the northerly upper flow into
the CWA for the upcoming weekend. As the front reaches into the
region...the upper flow looks to become more zonal and parallel
to the front. This could allow for the front to become nearly
stationary over the region into the start of the next work week.
In response...shower and thunderstorm chances look to again
become possible during this time period across the CWA.

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

AVIATION...23
Hazardous weather outlook, May 9, 6:00 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
600 PM CDT MON MAY 9 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
600 PM CDT MON MAY 9 2016

...SIGNIFICANT SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING
ACROSS SOUTHEAST OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

TORNADO.
	RISK...ELEVATED TO SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER 630 PM.

    AREA AT GREATEST RISK...SOUTH OF HIGHWAY 270 IN SOUTHEAST
            OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
    AREA...EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER 630 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
    ONSET...AFTER 5 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

***DANGEROUS TORNADIC SUPERCELLS IN PROGRESS ACROSS SOUTH CENTRAL
OKLAHOMA...WILL MOVE INTO SOUTHEAST OKLAHOMA BY AROUND 7 PM***

SCATTERED SUPERCELLS ARE IN PROGRESS ACROSS SOUTH CENTRAL OKLAHOMA
THIS AFTERNOON. THESE STORMS WILL MOVE GENERALLY TOWARD AND INTO
SOUTHEAST OKLAHOMA BY AROUND 7 PM. THE STORMS HAVE A HISTORY OF
PRODUCING LARGE DAMAGING TORNADOES. THE ENVIRONMENT ACROSS FAR
SOUTHEAST OKLAHOMA WOULD BE FAVORABLE FOR THESE STORMS TO CONTINUE
PRODUCING TORNADOES INTO THE EVENING HOURS.

OTHER STORMS HAVE DEVELOPED ALONG THE DRYLINE ALONG AND TO THE NORTH
OF INTERSTATE 40. THESE STORMS WILL POSE A LARGE HAIL...DAMAGING
WIND AND ISOLATED TORNADO THREAT THROUGH THE EVENING AS THEY MOVE
ACROSS NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES RETURN ON WEDNESDAY AS A COLD FRONT SLOWLY
MOVES THROUGH THE AREA. A VERY UNSTABLE AIRMASS WILL DEVELOP
AHEAD OF THE FRONT WEDNESDAY AFTERNOON WITH THE POTENTIAL FOR AN
ADDITIONAL ROUND OF SEVERE WEATHER WEDNESDAY EVENING INTO EARLY
THURSDAY.

ANOTHER COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION OVER
THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE
ALONG THE FRONT. HOWEVER....MARGINAL MOISTURE RETURN COULD LIMIT
OVERALL THUNDERSTORM COVERAGE AND SEVERE THREAT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 9, 6:45 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
645 PM CDT MON MAY 9 2016

OKZ049-100030-
PUSHMATAHA OK-
645 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUSHMATAHA COUNTY
UNTIL 730 PM CDT...

AT 644 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KELLOND...MOVING
EAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ANTLERS...                        RATTAN...
KOSOMA...                         SNOW...
CLOUDY...                         KELLOND...
MOYERS...                         OLETA...
CORINNE...                        DELA...
FINLEY...                         SOBOL...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN
OKLAHOMA.

LAT...LON 3417 9577 3438 9578 3446 9520 3416 9518
TIME...MOT...LOC 2344Z 267DEG 36KT 3425 9567

69
Local storm report, May 9, 6:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
647 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          2 SW BOSWELL            34.01N 95.89W
05/09/2016                   CHOCTAW            OK   STORM CHASER

            LOTS OF TREE DAMAGE ON PIGEON ROOST ROAD SOUTHWEST OF
            BOSWELL. TIME ESTIMATED BY RADAR.

&&

AEJ
Special weather statement, May 9, 6:47 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
647 PM CDT MON MAY 9 2016

OKZ049-075-100030-
PUSHMATAHA OK-LATIMER OK-
647 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR LATIMER AND NORTH CENTRAL
PUSHMATAHA COUNTIES UNTIL 730 PM CDT...

AT 647 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF
CLAYTON...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
WILBURTON...                      CLAYTON...
RED OAK...                        HIGGINS...
ROBBERS CAVE STATE PARK...        YANUSH...
DAMON...                          TUSKAHOMA...
SARDIS...                         PANOLA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN
OKLAHOMA.

LAT...LON 3464 9551 3475 9552 3505 9532 3505 9507
      3470 9506 3454 9542
TIME...MOT...LOC 2347Z 228DEG 34KT 3467 9542

69
Special weather statement, May 9, 7:01 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
701 PM CDT MON MAY 9 2016

OKZ074>076-100045-
HASKELL OK-LATIMER OK-LE FLORE OK-
701 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LE FLORE...CENTRAL
LATIMER AND SOUTHEASTERN HASKELL COUNTIES UNTIL 745 PM CDT...

AT 701 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES SOUTH OF LEQUIRE TO 6 MILES WEST OF RED OAK TO
3 MILES SOUTH OF DAMON. MOVEMENT WAS NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
POTEAU...                         WILBURTON...
SPIRO...                          PANAMA...
WISTER...                         RED OAK...
MCCURTAIN...                      BOKOSHE...
FANSHAWE...                       MC CURTAIN...
BENGAL...                         LEQUIRE...
DAMON...                          LAKE WISTER STATE PARK...
SHADY POINT...                    PANOLA...
SCULLYVILLE...                    MILTON...
SUMMERFIELD...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN
OKLAHOMA.

LAT...LON 3530 9459 3520 9452 3482 9479 3470 9541
      3493 9526 3516 9517
TIME...MOT...LOC 0001Z 245DEG 37KT 3507 9512 3496 9520 3480 9530
Local storm report, May 9, 7:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
705 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          HUGO                    34.01N 95.51W
05/09/2016                   CHOCTAW            OK   NWS EMPLOYEE

&&

SFP
Local storm report, May 9, 7:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
706 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             HARTSHORNE              34.85N 95.56W
05/09/2016  E0.88 INCH       PITTSBURG          OK   TRAINED SPOTTER

0638 PM     HAIL             WILBURTON               34.92N 95.31W
05/09/2016  E0.88 INCH       LATIMER            OK   PUBLIC

&&

AEJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

0.4 hours before the tornado, 224 km from the path. May 10, 2016.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 414 joules per kilogram, CIN -122, lifted condensation level 2076 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 277 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-122 J/kg
Surface CAPE
2078 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9
0-3 km lapse rate
8.1 K/km

Open this sounding in Storm Lab

The surface observations

Hugo (HHW), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Western Arkansas radar (KSRX), 165 km away, was scanning. The volume nearest the touchdown began at 00:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 9, 2016

27 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 93:06 PM CDTEF0Davis, IA0.310
May 94:06 PM CDTEF4Katie–Wynnewood tornado, OK8.94001$1.0 million
May 94:25 PM CDTEF1Lancaster, NE0.550
May 94:30 PM CDTEF0Buffalo, NE0.020
May 94:34 PM CDTEF3Murray, OK16.61,500$4.0 million
May 94:53 PM CDTEF1Lancaster, NE0.250
May 95:06 PM CDTEF0Clay, NE2.735$75,000
May 95:15 PM CDTEF0McDonough, IL0.115
May 95:16 PM CDTUnratedCleveland, OK0.110
May 95:18 PM CDTEF0Louisa, IA0.110
May 95:18 PM CDTUnratedJohnston, OK1.520
May 95:18 PM CDTEF3Johnston, OK9.17001$250,000
May 95:41 PM CDTEF0Warren, IL0.125
May 95:46 PM CDTEF1Coal, OK12.9900$40,000
May 95:47 PM CDTUnratedAtoka, OK0.330
May 95:49 PM CDTEF2Cass, NE3.3100
May 95:58 PM CDTEF2Payne, OK6.3600$260,000
May 96:22 PM CDTEF3Bryan, OK13.83,1002$3.0 million
May 96:40 PM CDTEF0Clay, KS0.025
May 97:02 PM CDTEF1Choctaw, OK6.1650$250,000
May 97:18 PM CDTUnratedChoctaw, OK6.0150
May 97:46 PM CDTEF0Guthrie, IA5.5130$5,000
May 98:18 PM CDTEF0Guthrie, IA1.520
May 97:25 PM MDTEF0Sheridan, MT0.530
May 98:59 PM CDTEF1Bowie, TX2.0390$10,000
May 99:06 PM CDTEF1Bowie, TX0.1120
May 910:34 PM CDTEF1Saline, AR2.7200$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.